My 40-year-old cousin suffered a massive cerebellar infarct in August 2012. He was immediately admitted at hospital with several symptoms: severe vomiting, dizziness and loss of balance. Within hours of his hospital admission, he went comatose (GCS=4), with fixed and dilated pupils (unreactive to light), no autonomous breathing and practically no motor response. He was pronounced brain dead, but remained on life support for a month. Meanwhile, he started breathing on his own, moving his fingers and opening his mouth. Five months after the accident, he can open his eyes and see (even if his right pupil is still quite dilated) and he can also talk (even if his speech is slurred and his voice remains weak). He eats and swallows without problem. He is still physically very weak and feels pains in his body, but he can move all parts of his body. He is completely aware of his situation and his memory is intact.
Still, doctors seem quite indifferent and don't undertake anything to improve his condition (we live in an underdeveloped country). After his first CT scan five months ago, there wasn't any additional neuroimaging. They don't give his family any advices, prognosis or anything. So, I would like to know if there is anything that can be done to eventually improve his recovery chances? More physical therapy (he already has one), a special diet, even a musical therapy?
I have attached a copy of his CT scan done a week after the accident:
Agree with you imaging studies may need to be done at intervals to see the status of the infarct. But he seems to be improving. Ischemic stroke occurs as a result of blockage to an artery. For this therapy with clot dissolving drugs (thrombolytics), should be initiated early. Aspirin, an anti-thrombotic drug, is given immediately after an ischemic stroke to reduce the likelihood of having another stroke. Tissue plasminogen activator (TPA), needs to be given within 4.5 hours after stroke symptoms, this restores the blood supply to the affected part.
Now he should be on aspirin and nerve medications like Lyrica to quiet down the inflammation. Any risk factors like diabetes and hypertension need to be controlled. And he should continue with his physical therapy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.